Extrapyramidal side effects and suicidal ideation under fluoxetine treatment: a case report
1 Second Department of Psychiatry, Athens University Medical School, 'Attikon' General Hospital, Athens, Greece
2 Department of Clinical and Theoretical Mental Health, Kutvolgyi Clinical Center, Semmelweis University, Faculty of Medicine, Budapest, Hungary
Annals of General Psychiatry 2010, 9:5 doi:10.1186/1744-859X-9-5Published: 18 January 2010
We present the case of a 52-year-old woman with depression who developed extrapyramidal symptoms (mainly parkinsonism) and suicidal ideation while on fluoxetine.
The patient underwent neurological and neuroimaging examination.
The patient's neurological and neuroimaging examinations were normal and there was no other cause of extrapyramidal symptoms. The patient showed remission of the aforementioned symptomatology when fluoxetine was discontinued.
This case shows that fluoxetine can be associated with extrapyramidal symptoms, and this may have an aggravating affect on clinical depression progress and the emergence of suicidal ideation.